Hail, Howell
- When
- March 11, 11:42 PM CST
- Where
- Howell County, Pottersville
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.700, -92.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 11, 11:30 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1130 PM CST SAT MAR 11 2006 .UPDATE... THE INTRODUCTION OF A STRONGER LLJ AND THE ALREADY STRONG SHEAR VECTORS SUPPORTING SUPERCELL DEVELOPMENT...WILL CONTINUE THE THREAT OF SEVERE WEATHER THROUGHOUT THE NIGHT. THE MOST PRONE AREA WILL BE ACROSS SOUTH CENTRAL MISSOURI WHERE THE HIGHEST 0-1KM HELICITY AND MOISTURE CONVERGENCE RESIDES. JLT && .PREV DISCUSSION... SHORT TERM (THIS AFTERNOON AND EVENING)... SURFACE TROUGH/DRYLINE CURRENTLY EXTENDS SOUTH-SOUTHWESTWARD FROM A LOW PRESSURE SYSTEM OVER CENTRAL MINNESOTA ACROSS IOWA AND INTO NW MO AND SE KS. GUSTY SOUTHERLY WINDS CONTINUE TO ADVECT WARM AND INCREASINGLY MOIST AIRMASS NORTHWARD INTO THE CWA LATE THIS MORNING WHICH IS ALLOWING THE AIRMASS AHEAD OF THE DRYLINE TO BECOME INCREASINGLY UNSTABLE. 12Z KSGF SOUNDING DID SHOW THE PRESENCE OF A FAIRLY PRONOUNCED ELEVATED MIXED LAYER FROM 850-650MB...WHICH WILL CREATE A MODERATELY STRONG CAP THAT WILL NEED TO BE OVERCOME THIS AFTERNOON BEFORE CONVECTION CAN INITIATE. AS THE SURFACE LOW MOVES EAST OF OUR LONGITUDE THIS AFTERNOON LOOK FOR SURFACE WINDS TO BEGIN TO VEER MORE TO THE SOUTHWEST WHICH WILL REDUCE THE AMOUNT OF CONVERGENCE ALONG THE DRYLINE SOME. DESPITE THE LESS THAN STELLAR CONVERGENCE...WATER VAPOR IMAGERY SHOWS A FAIRLY WELL DEFINED SHORTWAVE MOVING ACROSS THE TEXAS PANHANDLE INTO WESTERN OKLAHOMA WHICH COULD ACT TO ENHANCE SYNOPTIC SCALE LIFT THIS AFTERNOON WHICH IN CONJUNCTION WITH MODEST SURFACE CONVERGENCE COULD BE SUFFICIENT TO BREAK THE CAP. IF THE CAP DOES INDEED BREAK...THEN INSTABILITY AND SHEAR WOULD BE SUFFICIENT FOR ORGANIZED THUNDERSTORMS...INCLUDING ISOLATED SUPERCELLS. LOW LEVEL WIND SHEAR IS NOT PROGGED TO BE ALL THAT IMPRESSIVE AS SURFACE WINDS VEER AROUND TO SSW/SW...WHICH COMBINED WITH ONLY MODERATELY FAVORABLE LCLS/DEWPOINT DEPRESSIONS MEANS THE THREAT OF TORNADOES THIS AFTERNOON WHILE NOT ZERO IS NOT PARTICULARLY HIGH EITHER. IF ANY SUPERCELL CAN SUSTAIN A SIGNIFICANTLY DEVIANT RIGHTWARD MOTION...THEN THAT WOULD ENHANCE SR INFLOW AND THE SUBSEQUENT TORNADO THREAT. UPDATED HWO HAS BEEN ISSUED. IZZI/FOSTER LONG TERM (SUNDAY THROUGH EXTENDED)... THE LEAD IMPULSE THAT BRINGS US CONVECTION THROUGH TONIGHT WILL MOVE EAST OF THE AREA BY SUNRISE SUNDAY AS THE NEXT MUCH STRONGER SHORTWAVE MOVES INTO THE CENTRAL PLAINS. OUR CWA WILL BE WELL WITHIN THE WARM SECTOR WHICH SHOULD BE CHARACTERIZED BY MODERATE INSTABILITY BUT SHOULD BE MODERATELY CAPPED OFF BY ELEVATED MIXED LAYER ADVECTING EASTWARD INTO THE AREA. CURRENTLY APPEARS AS THOUGH FORCING WILL BE STRONG ENOUGH TO OVERCOME THE CONVECTIVE INHIBITION AND ALLOW FOR SEVERE CONVECTION TO DEVELOP ALONG THE DRYLINE OVER EASTERN KANSAS BY MID/LATE AFTERNOON. SHEAR VECTOR ORIENTATION WITH RESPECT THE DRYLINE SHOULD BE FAVORABLE FOR DISCRETE CELLS INITIALLY...WITH A TRANSITION TO MORE LINEAR CONVECTION POSSIBLE AS CONVECTION MOVES EASTWARD DURING THE EVENING. SURFACE LOW IS PROGGED TO SLOWLY FILL DURING THE DAY WITH SURFACE FLOW VEERING AROUND TO MORE SOUTHWESTERLY WHICH WILL LESSEN THE 0-1KM SHEAR. NONETHELESS... STRONG LOW LEVEL JET WILL ONLY WEAKEN SLIGHTLY DURING THE DAY SO LOW LEVEL WIND SHEAR APPEARS AT LEAST MARGINALLY FAVORABLE FOR TORNADOS SUNDAY AFTERNOON. ANOTHER POTENTIAL NEGATIVE FACTOR IS THE LARGE TEMP/DEWPOINT DEPRESSIONS WHICH COULD BE APPROACHING 20F BY AFTERNOON AS HIGHS SOAR INTO THE LOWER 80S. GIVEN THE LARGE T/TD SPREADS AND THE SLIGHTLY LESS THAN STELLAR LOW LEVEL WIND SHEAR HAVE TONED DOWN THE TORNADO WORDING A BIT. DRYLINE AND ASSOCIATED CONVECTION SHOULD CONTINUE TO MARCH STEADILY EASTWARD SUNDAY NIGHT ACROSS THE REMAINDER OF THE CWA. BRIEF SHOT OF COOLER/DRIER AIR IS EXPECTED MONDAY INTO MONDAY NIGHT IN THE WAKE OF SUNDAYS SYSTEM. UPPER FLOW THEN PROGGED TO FLATTEN OUT AND BECOME MORE ZONAL FOR THE REMAINDER OF THE WEEK WITH ONLY MINOR IMPULSES RIPPLING QUICKLY THROUGH THE FLOW. TEMPERATURES SHOULD RETURN TO NEAR/SLIGHTLY ABOVE AVERAGE THROUGHOUT THE PERIOD WITH NO BIG COOL DOWNS IN SITE. IZZI && .AVIATION... 06Z TAFS...VERY COMPLICATED SCENARIO FOR KSGF DURING THE NEXT SEVERAL HOURS AS A PARADE OF THUNDERSTORMS CONTINUE TO DEVELOP ALONG A LINE OF STRONGEST THETA-E CONVERGENCE AND SHEAR VECTORS ACROSS NORTHWEST ARKANSAS. HAVE KEPT A TEMPO PERIOD FOR KSGF THROUGH 10Z DUE TO THE ANTICIPATED SERIES OF THUNDERSTORMS. HOWEVER...KJLN SHOULD REMAIN OUT OF THE MAIN TRACK OF THE STORMS...AT LEAST UNTIL AFTER 12Z. WILL KEEP A CLOSE EYE ON ANY CONVECTION ACROSS NORTHEAST OKLAHOMA. SURFACE WINDS WILL BECOME EAST/SOUTHEAST AS THE FRONTAL BOUNDARY NEAR THE OZARK PLATEAU...RETREATS NORTHWARD BY THIS MORNING. GUSTY WINDS...MVFR CEILINGS AND THUNDERSTORMS AFTER 18Z. LATER SHIFTS WILL NEED TO UPDATE BASED ON INITIATION. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CST SAT MAR 11 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
130 PM CST SAT MAR 11 2006
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING AND
AGAIN SUNDAY AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
HAIL UP TO THE SIZE OF GOLF BALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
VERY HEAVY RAINFALL.
AND POSSIBLY A TORNADO.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORMS WILL DEVELOP BETWEEN 2 PM AND 5 PM ALONG AND
EAST OF AN OSCEOLA TO JOPLIN LINE...WITH THUNDERSTORMS SPREADING
EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA LATE THIS AFTERNOON
AND EVENING.
DISCUSSION:
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP
DURING THE MID TO LATE AFTERNOON ALONG A DRYLINE STRETCHING ACROSS
FAR WESTERN MISSOURI. MODERATE INSTABILITY AND STRONG WINDS ALOFT
WILL ALLOW THUNDERSTORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. CURRENT INDICATIONS ARE THAT
LOW LEVEL WINDS WILL NOT BE OVERLY FAVORABLE FOR TORNADIC
DEVELOPMENT THIS AFTERNOON...HOWEVER A BRIEF TORNADO CANNOT BE
COMPLETELY RULED OUT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A STRONG STORM SYSTEM AND ASSOCIATED DRYLINE WILL MOVE INTO
WESTERN PORTIONS OF THE OUTLOOK AREA LATE SUNDAY
AFTERNOON...MOVING EASTWARD ACROSS THE OUTLOOK AREA SUNDAY NIGHT.
SUFFICIENT INSTABILITY AND WIND SHEAR ARE FORECAST TO BE PRESENT
TO SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS...INCLUDING
SEVERAL SUPERCELL THUNDERSTORMS. CURRENT INDICATIONS ARE THAT
THE PRIMARY SEVERE WEATHER THREATS TOMORROW AFTERNOON AND EVENING
WILL BE HAIL UP TO THE SIZE OF GOLF BALLS OR LARGER AND DAMAGING
WINDS. GIVEN THE AMOUNT OF SHEAR AND INSTABILITY FORECAST...THERE
WILL BE SOME POTENTIAL FOR TORNADO DEVELOPMENT...HOWEVER WINDS IN
THE LOWEST LEVELS OF THE ATMOSPHERE CURRENTLY DO NOT APPEAR AS
THOUGH THEY WILL BE FAVORABLE FOR AN OUTBREAK OF TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY NEED TO BE ACTIVATED
AGAIN SUNDAY AFTERNOON AND EVENING DUE TO THE POTENTIAL OF A
SEVERE WEATHER OUTBREAK.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 4 NE PROTEM 36.57N 92.81W
03/11/2006 E1.25 INCH TANEY MO AIRPLANE PILOT
HAIL LASTED 10 MINUTES AND COVERED THE GROUND.
&&
JAS/GHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 4 NE PROTEM 36.57N 92.81W
03/11/2006 E1.25 INCH TANEY MO PUBLIC
HAIL LASTED 10 MINUTES AND COVERED THE GROUND.
&&
JAS/GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL THEODOSIA 36.58N 92.68W
03/11/2006 E0.75 INCH OZARK MO AMATEUR RADIO
&&
JAS/GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM HAIL GAINESVILLE 36.60N 92.43W
03/11/2006 E0.88 INCH OZARK MO LAW ENFORCEMENT
&&
JAS/GHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM HAIL POTTERSVILLE 36.70N 92.03W
03/11/2006 E1.75 INCH HOWELL MO AMATEUR RADIO
&&
HATCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CST SAT MAR 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL 1 W CABOOL 37.12N 92.12W
03/11/2006 E0.88 INCH TEXAS MO AMATEUR RADIO
&&
JAS/GHThe Springfield radar (KSGF), 135 km away, was scanning. The volume nearest the first event began at 05:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494052.